Newly Diagnosed with APS - cerebral venous thrombosis - 30 year old female athlete

Hello everyone!

I was just diagnosed with APS after experiencing a cerebral venous thrombosis occurrence the beginning of April. I have been - in my mind at least! - very healthy. I ran my first marathon two years ago, trained for another one up until about a year ago, worked out most recently doing crossfit and would always mix in the gym with all of the above.

They attributed my onset of CVT to a sinus infection - I get them all the time living in Pittsburgh and being allergic to mold, ear infection, dehydration, oral contraceptive and APS.

I think the diagnosis has been a blessing because thus far, I feel better than before the CVT occurred. I believe my push that allergies always made me tired and groggy could have only been partially true.

Given my APS levels are very high and I had CVT, they are recommending I stay on blood thinners for the rest of my life.

Some of my questions:

Does warfarin have any side effects?

Is there a safe, side effect free substitute to warfarin?

What is the likelihood of DVT recurring when on medication? If it does reoccur, is it typically in the same location?

14 Replies

oldestnewest
  • Answer to Question 1 is in this link.

    drugs.com/sfx/warfarin-side...

    Answer to Question 2 is that no medication is completely symptom free but an alternative to warfarin which is sometimes used is LMW Heparin.

    Answer to Question 3, if your INR falls drastically out of your therapeutic range it can cause you to get a clot which could be a DVT, but as far as I know there is no way of knowing if you are more vulnerable to have it in the same place.

  • Hi and welcome

    My colleague has given you some good answers to your questions.

    Warfarin is affected in many ways by what you eat and drink, especially foods containing Vitamin K, which is an antidote to Warfarin. Consistency in what you eat and drink is to be recommended so that your dose can be balanced and your INR kept in your therapeutic range more easily.

    I am now on Fragmin (LMW Heparin) and not on Warfarin. When I was on Warfarin I had a major clot in my right hip.

    Good luck and let us know how you get on.

    Best regards.

    Dave

  • Hallo Dave, Did you selftest when you were on Warfarin?

    Kerstin

  • Hello Kerstin. Yes I did and it worked well apart from for three months after cardiac surgery, when it didn't work well at all; the machine gave reading twice the real reading! Dave

  • Did you selftest when your had your major clot in your hip? Did the machine at that time also give wrong readings? I am sorry I put so many questions. Hope it is OK with you? Kerstin

  • Yes I did and the machine was giving correct readings at that time. Dave

  • Not good at all. Thank you Dave.

    Kerstin

  • No, indeed not. I am much better on Fragmin. Dave x

  • Yes I am happy for you that Fragmin is helping but it was not a good result as to Warfarin treatment. Having a major clot when in your therapeutic range. Kerstin

  • Good morning Kerstin. No it wasn't good and it came on suddenly, one Sunday morning and it took me weeks to get it diagnosed and then only by seeing one of Prof Hughes team in London, who asked my GP to get an MRI scan done and not just X-rays. Dave

  • As with warfarin you have to be IN RANGE and as the INR changes more often for us with APS you perhaps do not notice when it is too low. It is a pity that the doctors does not always understand that we must be at a higher therapeutic range than other people who are on warfarin.

    I self test and if I had not been able to do that it would have been very difficult to follow my INR going up and down.

    Best wishes from Kerstin in Stockholm

  • Hi, and welcome, you have already been given some excellent advice by the other Administrators and I would add that getting to know the condition, for instance we have several books available for sale on Hughes Syndrome Foundation charity website, a lot of us have read these and continue to recommend them, also just familiarize yourself with the website in terms of the information on it. You will also find other members from the USA perhaps even near you, who can help in terms of how they cope, and their experience to date. hughes-syndrome.org/ MaryF

  • Sympathies from a southern neighbor (Kanawha County, West Virginia.) My local hematologist, Dr. Shah, manages my warfarin therapy, but he is very, very conservative and extremely reluctant to credit any of my reported symptoms which can not be collaborated with objective tests. So, for the random aches and pains and brain fog (which did not become an issue until I was 10 years into diagnosis -- around age 55) I'm on my own.

    When I was first diagnosed (after a series of what I called "panic attacks, " and which MRIs later showed were actually mini strokes,) a friendly OB/GYN I had known for years told me that "warfarin, even though it is called 'killer coumadin,' is actually one of the safest drugs out there. Safe in that it has been on the market for years and we know that the side effects are limited to the results of what it actually does. It inhibits the update of Vitamin K which means you produce less effective platelets which means it takes longer for you to clot, and" (here he raised his voice and pointed his finger,) "THATS ALL IT DOES. No added cancer risk, no poisoning of this or that organ. It does what we ask it to do and thats ALL."

    Eating a consistent amount of Vitamin K foods a day does take a while to get used to, but it sounds as though you have the kind of internal discipline it takes to learn and stick with the diet.

    Now, not all APS patients do well on warfarin. Some of us have fewer symptoms on the injectables . I was on lovanox as a bridge from warfarin to hip surgery this past November (went to Duke where word is their hemes have a lot of experience with APS.) The self injections are actually quite easy, (the trick is to remove the needle as slow as possible) and you get to eat whatever you want! Also, their half life is very short (12 hours -- I think?) , whereas the half life of warfarin is 48-72 hours.

    In 2001 the warfarin stopped those panic attacks cold. Fini. End. Done with. Over. Since then, subsequent MRIs have shown the spider web-like leisons have shrunk or disappeared. The neurologist I was seeing said that staying mentally and physically active really helps the brain repair itself.

    I did have one more mini stroke. I was on my first serious back packing trip and though I had trained for this by carrying a pack around for longer and longer hikes, the outfitter decided that since I was an "experienced" hiker (which I am) that I could be the one to carry a double weight. On the 2nd day and several hours into the trip the whole world turned orange. I put the pack down (against the orders of the outfitter) and got me off the trail and to a familiar B&B where the owner took one look at me and said, "Gina, go upstairs and lay down in Room 2. You're having another stroke, aren't you?" The next day I was fine. The hematologist thinks this was due to a combination of weight pushing on the brachial veins and arteries, as well as the altitude. (But I was only @ 3500'?!) But that was the only event in the past 14 years since starting warfarin therapy.

    I did accidentally discover that going on a gluten free diet profoundly reduced the brain fog and the fatigue. On a typical day now I have neither. Of course, since I went GF my blood work suggests that I do not have APS. The old blood work which showed sky high cardiolipin antibodies has been thrown away. So, those wonderful hematologists experienced with APS down at Duke now suggest that my pre-gluten-free anemia resulted in my bone marrow making too many, and also defective, platelets. They say I don't have APS and that I should go off warfarin. My local hematologist and I decided to reduce my INR and see what happens. Yesterday, while riding my bike, my whole right arm went tingly from lack of circulation. This has not happened before. We'll see how this experiment progresses.

    The hematologist who first diagnosed me, John Winkelmann, is located in Northgate Kentucky (a suburb of Cincinnati.) I would recommend him. But surely there is someone a bit closer to you. Have you checked the American based APS site? (I love the name of their newsletter: "Antiphosphowhat?")

  • Hi Gina, It must have been the altitude. Do you ride your bike outside or in your home? That was a too low INR. Do not reduce your INR. They must not take the warfarin away.

    Take care! Kerstin

You may also like...